Gynecologist

Hormones in birth-control pills stop ovulation and thicken the mucus on the cervix so that sperm have a harder time getting through. Because of this, many women are afraid that the pill could potentially harm their fertility and health. There hasn't been a scientific study that has led me to believe that the pill is unsafe for women who are looking to get pregnant in the future, though there are rare risks of serious adverse effects. Spotting or irregular bleeding is the most common short-term side effect, but it tends to resolve in the first three months of use. There is also a very rare risk of blood clotting in the legs or lungs over time. But in the long run, the pill helps prevent cysts from forming in the ovaries or breasts. It also helps reduce the risk of cancer in the ovaries and the lining of the uterus.

As long as a woman doesn't show any of the contraindications for the pill — such as uncontrolled high blood pressure, personal history of breast cancer, or if she is a smoker over age 35 — the pill is a very safe contraceptive that helps produce lighter, shorter periods, clear up skin, and decrease the chance of pelvic inflammatory disease.
-Katharine O'Connell, MD, MPH, assistant professor, Columbia University, New York

Molecular biologist

Although the overriding issue when deciding whether to take the pill is how you want to control your chances of getting pregnant, the pill has some clear benefits and risks when it comes to cancer. Studies have shown that the pill can reduce ovarian-cancer risk — even 30 years after you stop taking it.

There are some women who may be at a high risk for ovarian cancer who may be interested in taking the pill to reduce ovarian-cancer risk. But chances are, people who are at an increased risk for ovarian cancer also have an increased risk for breast cancer.

In terms of breast cancer, all of the risk factors — how early you get your period and go into menopause — have to do with estrogen. And the pill contains estrogen. In fact, most breast cancers are related to estrogen inside the body or taken externally. But even though there is a temporary increased risk of breast cancer within the first five years after going off of the pill, it's a fairly low risk. Also, breast cancer can be detected early and ovarian cancer usually can't, so there may be a trade-off to make. Furthermore, most women on the pill tend to be in their teens, 20s, and 30s, when the risk of breast cancer is pretty small anyway. Overall, the pill is still a safe option.
-Debbie Saslow, PhD, director of breast and gynecologic cancer, American Cancer Society, Atlanta

Naturopathic doctor

Most of the women I see who are using or who have used oral contraceptives bring up questions regarding fertility. A woman's ability to conceive after stopping the pill depends both on her age and whether or not she has already had children. Women over 30 who have never given birth have the highest rate of infertility after discontinuing use of the pill. But studies show that cycle disturbance is common in women after discontinuing the pill, and that it can take 9 to 12 months to resolve.

With relatively higher levels of estrogen and progesterone in your system, your body will inevitably experience side effects, such as weight gain, bloating, breast enlargement and tenderness, nausea, lowered sex drive, hypertension, anxiety, and depression. These may not be as mortally serious as the risk of heart attack or stroke, but they are things that can impact your day-to-day quality of life. It's a good idea for women to take a B-vitamin complex while they are on oral contraceptives because the pill depletes vitamins B6 and B12 and may deplete folate. And although some oral contraceptives offer some protection against osteoporosis, I might recommend a calcium and magnesium supplement if the pill is causing headaches.
-Marie Winters, ND, Two Rivers Naturopathy, Philadelphia